Alert archive / South Dakota / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 6, 1998, 5:37 PM CDT for Yankton County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1998, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 6, 1998, 7:40 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 062238 FFWFSD SDC135-070040- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 740 PM CDT * AT 530 PM CDT... AREA LAW ENFORCEMENT INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN PRODUCED FLOODING NEAR LESTERVILLE AND ALONG MARNE CREEK IN YANKTON. * A TOTAL OF FOUR INCHES OF RAIN WERE REPORTED NEAR LESTERVILLE AND TWO INCHES IN YANKTON IN LESS THAN A HALF HOUR. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAvY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. & BR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:15 AM CDT, 7 hours 22 minutes earlier.
Area forecast discussion, Jul 6, 10:15 AM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON JUL 6 1998 BIG TSTMS WITH LARGE HAIL AND HVY RAINS WRN PART OF CWA SHUD HAVE TENDENCY TO WEAKEN A LITTLE BEFORE REDVLPG AS UPR TROF APPROACHES FM W THIS AFTN. HOT HUMID AIR IN MUCH OF NEB APPEARS TO BE CAPPED OFF ATTM PERMITTING INFLOW AND INSTABILITY TO AFFECT CWA THIS AFTN AND EVE. WL PROBABLY PUT OUT FFA WHEN I GET SIGNS OFJ WHERE MAIN TSTMS WL DVLP... BUT APPEARS SE SD TO NW IA IS THE MAIN THREAT AREA ATTM. WL MONITOR. IN THE MEANTIME UPDATED WRN PART OF CWA FOR HIGHER POPS AND LWR TEMPS THIS AFTN AND MAY HAVE TO DO THE SAME FURTHER E. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Jul 6, 5:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CHAMBERLAIN SD .75 INCH HAIL
07/06/98 BRULE 12 MILES SOUTH OF
CHAMBERLAIN. ALSO 1.30
INCHES OF RAIN AND STRONG
WINDS.
0146 PM CHAMBERLAIN SD 1 INCH HAIL
07/06/98 BRULE 15 MILES SOUTHEAST OF
CHAMBERAIN. ALSO ABOUT 1
INCH OF RAIN.
0150 PM BIJOU HILLS SD 1 INCH HAIL
07/06/98 BRULE 2 MILES NORTHEAST OF BIJOU
HILLS. ALSO .88 INCH OF
RAIN IN 20 MINUTES.
0212 PM STICKNEY SD .75 INCH HAIL
07/06/98 AURORA ALSO WIND GUSTS 50 TO 55
MPH AND VERY HEAVY RAIN.
0218 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 1 MILE NORTH OF PLATTE.
0224 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 7 MILES NORTHEAST OF
PLATTE. ALSO WIND GUST TO
60 MPH.
0230 PM CORSICA SD 1 INCH HAIL
07/06/98 DOUGLAS 10 MILES NORTHEAST OF
CORSICA. HAIL FOR 10
MINUTES. HAIL COVERED
GROUND.
0230 PM MT VERNON SD 1.75 INCH HAIL
07/06/98 DAVISON 10 MILES S OF MT. VERNON.
ALSO .50 INCH OF RAIN
WITHIN 10 MINUTES.
0250 PM LAKE ANDES SD 1 INCH HAIL
07/06/98 CHARLES MIX 10 MILES N OF LAKE ANDES.
0303 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 5 MILES NORTHWEST OF
PARKSTON. 60 TO 70 MPH
WINDS. TREES DOWN.
0307 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 60 TO 70 MPPH WINDS. TREES
DOWN. ALSO SMALL HAIL AND
HEAVY RAIN.
0445 PM UTICA SD 60 MPH TSTM GUST
07/06/98 YANKTON 6 MILES SOUTHEAST OF
UTICA.Local storm report, Jul 6, 5:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
505 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM CHAMBERLAIN SD .75 INCH HAIL
07/06/98 BRULE 12 MILES SOUTH OF
CHAMBERLAIN. ALSO 1.30
INCHES OF RAIN AND STRONG
WINDS.
0146 PM CHAMBERLAIN SD 1 INCH HAIL
07/06/98 BRULE 15 MILES SOUTHEAST OF
CHAMBERAIN. ALSO ABOUT 1
INCH OF RAIN.
0150 PM BIJOU HILLS SD 1 INCH HAIL
07/06/98 BRULE 2 MILES NORTHEAST OF BIJOU
HILLS. ALSO .88 INCH OF
RAIN IN 20 MINUTES.
0212 PM STICKNEY SD .75 INCH HAIL
07/06/98 AURORA ALSO WIND GUSTS 50 TO 55
MPH AND VERY HEAVY RAIN.
0218 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 1 MILE NORTH OF PLATTE.
0224 PM PLATTE SD 1.75 INCH HAIL
07/06/98 CHARLES MIX 7 MILES NORTHEAST OF
PLATTE. ALSO WIND GUST TO
60 MPH.
0230 PM CORSICA SD 1 INCH HAIL
07/06/98 DOUGLAS 10 MILES NORTHEAST OF
CORSICA. HAIL FOR 10
MINUTES. HAIL COVERED
GROUND.
0230 PM MT VERNON SD 1.75 INCH HAIL
07/06/98 DAVISON 10 MILES S OF MT. VERNON.
ALSO .50 INCH OF RAIN
WITHIN 10 MINUTES.
0250 PM LAKE ANDES SD 1 INCH HAIL
07/06/98 CHARLES MIX 10 MILES N OF LAKE ANDES.
0303 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 5 MILES NORTHWEST OF
PARKSTON. 60 TO 70 MPH
WINDS. TREES DOWN.
0307 PM PARKSTON SD 70 MPH TSTM GUST
07/06/98 HUTCHINSON 60 TO 70 MPPH WINDS. TREES
DOWN. ALSO SMALL HAIL AND
HEAVY RAIN.
0445 PM UTICA SD 60 MPH TSTM GUST
07/06/98 YANKTON 6 MILES SOUTHEAST OF
UTICA.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 51 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 29 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 5, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 32 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 6, 8:48 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 6, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Jul 6, 10:04 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jul 6, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 6, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 49 min |
| Jul 6, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 47 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 6, 2:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Jul 6, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Jul 6, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 32 min |
| Jul 6, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 36 min |
| Jul 6, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 35 min |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
Nearby
Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.